Appointments

866.320.4573

Submit a Form

Questions

800.223.2273

Submit a Form

Expand Content

Circulatory Collapse

Respiratory and Circulatory Collapse in a Previously Healthy Patient with Unrecognized Hyperthyroidism

Case Presentation - January 2010

John M .Galla, MD

A previously healthy 42 year-old Caucasian woman was brought to the emergency room at an outside hospital by her husband with complaints of two hours of chest pain and tingling in her left arm.

Past Medical History

She was a homemaker with two healthy teenage children. She had previously undergone a tubal ligation and arthroscopic knee surgery. She was a lifelong non-smoker and was taking no medications.

Initial Physical Exam

Her vital signs on presentation were documented as a temperature of 36.1ºC, heart rate of 155 beats/minute, blood pressure of 155/94mmHg and respiratory rate of 20/min with a measured oxygen saturation of 97% while breathing room air. Her physical exam in the ER showed her to be mildly distressed and tachypneic with a regular tachycardia and bibasilar rales.

Diagnosis/Treatment prior to presentation at Cleveland Clinic

Click on images for larger view

Figure 1: EKG demonstrating sinus tachycardia

An ECG was obtained and is shown (Fig 1). A chest x-ray was obtained which suggested congestion and the patient was given intravenous diuretics and unsuccessful attempts were made to control her tachycardia with adenosine and diltiazem. She continued to complain of chest discomfort and due to worsening respiratory distress an endotracheal tube was placed with significant difficulty.

Following intubation, the patient remained tachycardic with significant ST-segment changes seen on telemetry (Fig 2) and she received three synchronized biphasic shocks without change in rate or rhythm. Additional antiarrhythmic pharmacologic interventions were implemented including intravenous procainamide, adenosine and amiodarone.

Rhythm strip showing sinus techycardia

Figure 2: Rhythm strip showing sinus tachycardia with ST-depression and synchronized cardioversion x 3

Results of initial bloodwork revealed an elevated Troponin-I and a marked respiratory acidosis. She was transferred to the cardiac intensive care unit (CICU) where a chest x-ray demonstrated diffuse pulmonary edema and mild cardiomegaly. She was given additional doses of intravenous diuretics and beta-blockers in addition to the initiation of a nesiritide infusion.

Approximately three hours after admission to the CICU, the patient was given an additional dose of intravenous beta-blockade which produced a precipitous drop in her blood pressure prompting the initiation of ACLS protocols during which atropine and epinephrine were administered. The patient was begun on an norepinephrine and epinephrine drips. Following this episode, repeat laboratory studies demonstrated continued severe respiratory acidosis and rising levels of Troponin-I. A stat echo was performed at the bedside demonstrating severe ventricular dysfunction with an estimated ejection fraction of 10%. Approximately one hour later, the patient was taken to the cardiac catheterization lab for a diagnostic angiogram which reportedly showed a 50% narrowing of the left main coronary artery.

A cardiothoracic surgical consultation was obtained. A Swan-Ganz catheter was inserted via the right femoral vein demonstrating pulmonary artery pressures of 40/20mmHg and a mixed venous oxygen saturation of 77%. An unsuccessful attempt was made to place an intra-aortic balloon pump via the right femoral artery and the right leg was noted to be pulseless at the end of the case. The patient was returned to the CICU and emergent transfer was requested.

Diagnosis/Treatment upon presentation at Cleveland Clinic

Upon arrival at our institution, the patient was intubated with a temperature of 39.5 ºC, heart rate of 163 beats/min, blood pressure of 178/80mmHg and an oxygen saturation of 94% while receiving 100% oxygen. There were absent pulses below the inguinal ligament on the right leg.

The patient was taken emergently to the catheterization lab angiography of the right leg showed a thrombus-laden dissection of the right external iliac artery extending into the common femoral. Flow was restored to the right leg with saline rheolysis and placement of a self-expanding nitinol stent. There was no lesion seen within the left main coronary artery during intravascular ultrasound examination. Additional laboratory studies became available suggesting the diagnosis of thyrotoxicosis. Treatment with propylthiouracil, hydrocortisone, Lugol’s solution and cholestyramine. Additional questioning of the patient’s husband elicited an antecedent history of confusion, fever and palpitations. The patient’s extended stay in our CICU was complicated by hypotension requiring vasopressors, acute renal failure, thrombocytopenia, small bowel obstruction and altered mental status.

The results of serial thyroid tests are presented in table 1. After a week of intensive care, the patient began a slow recovery to subsequent discharge home seven days later. At a three-month follow-up visit, the patient was asymptomatic and echocardiography demonstrated normal left ventricular function.

Table 1. Time course of thyroid function studies and vital signs.
10/25
2040
10/26
0530
10/27
0225
10/28
0205
10/29
0235
10/30
0305
10/31
0200
11/01
0340
11/04
0255
TSH 0.026
T4 21.6 11.8
Fr T4 >7.8 >7.8 >7.8 6.6 3.7 2.5 2.5 1.7
T3 595
Fr T3 28.7 15.9 10.2 7.3 3.9 3.5 2.6 3.8 3.0
HR 143 155 133 133 124 119 76 70
Temp 39.4 38.4 37.3 36.5 37.1 37.4 36.6 36.4
Discussion

We present a case of unrecognized thyrotoxicosis presenting initially with ischemic coronary symptoms. The atypical presentation led to aggravation of her clinical condition. After the initial stabilization and the diagnosis of thyroid storm was established, the patient was able to make a slow but steady recovery.

Reversible left ventricular failure is a well-described consequence of prolonged tachycardia and likely accounted for this patient’s initial symptoms.(1) Using a well-accepted clinical scoring system for the diagnosis of thyrotoxicosis, this patient exhibited several clinical clues strongly supporting the diagnosis including profound tachycardia, emotional distress and fever.(2) Treatment of thyrotoxicosis includes agents to block hormone synthesis (propylthiouracil), iodinated compounds to inhibit release of pre-formed hormone (Lugol’s solution), glucocorticoids to block the conversion of T4 to T3. Data also supports the use of ionic exchange resins (cholestyramine) to facilitate binding of thyroid hormones within the entero-hepatic circulation.(3)

Comment by Steven Nissen, MD: This case highlights the need for timely recognition and appropriate treatment of thyroid storm – a potentially life-threatening medical emergency. While this patient presented with atypical complaints, she did have numerous findings suggestive of underlying thyrotoxicosis as the underlying mechanism for her clinical condition.

References
  1. McLaran, C.J., et al., Tachycardia induced myocardial dysfunction. A reversible phenomenon? Br Heart J, 1985. 53(3): p. 323-7.
  2. Burch, H.B. and L. Wartofsky, Life-threatening thyrotoxicosis. Thyroid storm. Endocrinol Metab Clin North Am, 1993. 22(2): p. 263-77.
  3. Mercado, M., et al., Treatment of hyperthyroidism with a combination of methimazole and cholestyramine. J Clin Endocrinol Metab, 1996. 81(9): p. 3191-3.

Reviewed: 11/13

Non-critical demographic information has been changed to protect the anonymity of the individual and no association with any actual patient is intended or should be inferred.

Talk to a Nurse: Mon. - Fri., 8:30 a.m. - 4 p.m. (ET)

Call a Heart & Vascular Nurse locally 216.445.9288 or toll-free 866.289.6911.

Schedule an Appointment

Toll-free 800.659.7822

This information is provided by Cleveland Clinic and is not intended to replace the medical advice of your doctor or health care provider. Please consult your health care provider for advice about a specific medical condition.

© Copyright 2014 Cleveland Clinic. All rights reserved.

HealthHub from Cleveland Clinic

Read the Latest from Our Experts About cctopics » Heart & Vascular Health
Unique Pacemaker Therapy Benefits Women Heart Patients
9/30/14 8:02 a.m.
A unique pacemaker coupled with an implanted defibrillator benefits women with a specific kind of heart failure particularly well, according to new studies. However, itR...
by The Beating Edge Team
How Modern Imaging Technology Enhances Your Heart Surgery
9/25/14 8:11 a.m.
Today, advances in digital imaging enhance the surgeon’s vision, allowing us to see the heart better than ever ...
The Surprising Scoop on Salt in Your Diet (Video)
9/24/14 8:15 a.m.
Salt is portrayed as the villain in many stories in the media that tout healthy eating habits. But not everyone...
Sports Beat: What to Expect When Your Doctor Orders an ECG
9/22/14 8:22 a.m.
Back to school time means back to sports. Before training begins you will often be required to complete a pre-p...
E-Cigarettes: Tobacco-Free, But Your Heart May Still Be at Risk
9/18/14 8:22 a.m.
Electronic cigarettes, commonly known as e-cigarettes, deliver nicotine without the tar and smoke of traditiona...